FDA warns of risk from other tainted drugs produced by NECC


2012-10-16 12:43

In addition to the tainted steroid injections, pharmaceuticals made at the New England Compounding Company (NECC) may have caused other types of infections. On October 15, the Food and Drug Administration (FDA) reported that the compounding center may have made products that caused infections in patients who underwent eye or open-heart surgery. In addition, another NECC product, an epidural injection of the steroid triamcinolone acetonide, is linked to a meningitis case.

To date, tainted methylprednisolone acetate epidural injections produced by NECC have been linked to 205 cases in 14 states. The current death toll stands at 15; however, some of the infected individuals are seriously ill and/or suffered strokes. Dr. William Schaffner, an infectious diseases expert at the Vanderbilt University Medical Center in Nashville, said on “CBS This Morning” that he expects a “steady increase” in the number of fungal meningitis infections over the coming weeks.

The other types of cases linked to tainted NECC products presently comprise only two; furthermore, it is not certain whether NECC products are responsible for the infections. The FDA notes that at present it is uncertain how many individuals may be at risk from these other NECC products; however, it claims that the number is potentially significant. In an October 15 announcement, the FDA issued a warning to physicians, which stated, “The F.D.A. recognizes that some healthcare professionals may receive a high volume of calls from patients or be concerned about having to notify many patients as a result of today’s announcement.”

The FDA notes that a heart-transplant patient exposed to a cardioplegia solution, a product that is used during open-heart surgery, developed a chest infection with the fungus Aspergillus. The solution is chilled and poured into the opened chest to stop the heart during the surgical procedure. The FDA notes that a cardioplegia solution produced by another compounding pharmacy caused fatal infections in three cardiac surgery patients. The agency issued a warning letter to the company in 2006. In addition, the FDA stressed cases were still being investigated, and that it was possible that the infection had come from a source other than the cardioplegic solution.

The October 15 FDA statement also warned of possible contamination in drugs made by NECC that are injected into the eye or used during eye surgery. In view of the foregoing issues, the agency is recommending to physicians that all patients exposed to any NECC product be notified of the risks and told to be on the alert for signs of infection. The FDA notes that this warning is necessary despite the fact that the two additional infections are not definitely linked to NECC products.

As a result of the fungal meningitis outbreak, in addition to NECC, two affiliated companies have ceased operation. To date, at least one lawsuit seeking class-action status has been filed, in federal court in St. Paul, Minnesota. It is extremely unlikely that NECC will ever reopen for business.

Reference: FDA

See also:
Company responsible for fungal meningitis cases skirted state and federal laws
Fungal meningitis stats continue to worsen
Fungal meningitis outbreak raises safety issues regarding compounding pharmacies
CDC reports that thousands received tainted epidural injections